Facebook Pixel
EmpowHER Guest

Rosacea-friendly antidepressant?

By Anonymous August 1, 2010 - 5:46pm
Rate This

I have a severe case of rosacea with all the subtypes that affects my neck/chest/face. Any drug that can cause flushing no matter how minute the chance, will do that to me; the blood vessels and nerves in my skin are incredibly reactive. However I am in need of an anti-depressant and would like to go to my doctor with some suggestions for possible medications that will not cause this side effect no matter how remote. Rosacea is a real problem for me and one I have spent thousands of dollars controlling with light therapy and medications. I don't want to regress or aggravate the disease, and certain drugs like Buspar and Cymbalta, and all narcotics except Fentanyl for example can cause flushing, and have for me. Does anyone know of an anti-depressant or class of anti-depressants that do not cause this effect? I am post-menopausal with very low estrogen so I'm sure that doesn't help any. Thanks much for your help.

Add a Comment2 Comments

Thank you for your question.

This is going to take some time to research this list of possible medications and their side effects, as rosacea is not listed among the typical side effects for any of these drugs...so we will need to research more in-depth. It may be quicker to talk with a Pharmacist, who would have access to a complete listing of all medications including probably, and possible, side effects.

Do you have a Pharmacist you can talk with?
When are you going to your doctor's appointment?

As you know, there are broad category of antidepressant drugs, and within each of these categories are several different generic/brand name medications. There are also some newer antidepressants that do not fall into a category. The main categories are:
3. Tricyclic

There are also tetracyclics and others. A drug that is newer, and does not fit into a category is buprion (Wellbutrin).

As I mentioned, credible sources of drug information online (National Institutes of Mental Health: Medications) provide lists of medications for depression, and their side effects. None of the side effects listed say rosacea, and some more in-depth research would need to be conducted.

Please let us know if you would like help in doing this research, and/or if you are able to ask a Pharmacist who could provide you with a complete list of all medications and side effects.

August 1, 2010 - 7:31pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

Hi Alison, thanks for your reply. I see my doctor in a few days. Rosacea is never listed as a side effect for any drug I've ever searched, but hot flashes and facial flushing, urticaria or "rash" often are. Anything that dilates the peripheral blood vessels will aggravate it, including many drugs. Or if it says it will induce itching or a histamine response, it will trigger flushing for me and many others. I have a prescription for Remeron, mirtazapine, which is often used for flushing and is an anti-depressant/antihistamine, and I may try that again. I had a flushing episode while using that the last time, so stopped it, but it may have been the D3 I was using concurrently in large doses for osteoporosis (which I stopped). D3 has caused flushing episodes in rosacea patients I know, to the point where they can't use it at all (hormone like effects from D, so that's probably why). I didn't think it would happen to me, but with high doses and oil based capsules, it absolutely did. So it may have been the concurrent D3 that caused my episode, so going to try the Remeron again. Weight gain and extreme drowsiness are a concern with that for me, but I will try it again anyway. If I can deal with it, it will help with the depression, rosacea and the dermatographia problems I have all in one drug. You might want to look that one up and see what you find. There aren't many anti-ds in that class if I remember correctly. Wish it didn't cause the appetite surge, I noticed that when I used it briefly before and a rosacea friend gained 20 pounds on that drug. I do have a great pharmacist who knows me well, but honestly I find out more on my own usually. He and my doctor told me an Albuterol bronchodilator for bronchitis wouldn't cause facial flushing when I asked, but after two puffs it did. It happened twice. I have very reactive blood vessels. Thanks again for your advice Alison.

August 1, 2010 - 9:32pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.



Get Email Updates

Related Topics

Rosacea Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!